Can Dogs Be Given Ibuprofen?
Can you give dogs Ibuprofen? My dog has been given Ibuprofen and within two days he was peeing in the house, and even peeing himself in his bed, and now he can't seemed to get enough water, could this be from the medicine? It has been over a week now since he has had any. (Some parts of this question have been edited for legal reasons) (Theresa Markley - Ohio)
In humans, Ibuprofen is an effective anti-inflammatory drug used to treat symptoms of a range of complaints including arthritis and fever. Dogs can be given Ibuprofen, but at much lower doses and for a much shorter time than in humans. Ibuprofen has been recommended in dogs at 5mg per kg of body weight, and even at this low dose it can cause gastric ulcers and perforations if used for a prolonged period of time. For this reason, you should attempt to give their dogs Ibuprofen without the express instruction of their vet.
When a dog has ingested too much Ibuprofen at the same time, the most common effects are gastric ulcers or hemorrhage and kidney damage. Kidney damage specifically has been reported in cases where the dog has ingested more than 175mg per kg of body weight. Doses much larger than this can be lethal. Given the circumstances that you report, it seems quite likely that your dog could have been given too much Ibuprofen and is now suffering from toxic effects. It is therefore imperative that your dog has a thorough veterinary examination, and that you inform your vet of the possible cause.
There are currently no comments for this topic.
- Dog has Frequent Diarrhea
- Dog Fear Displacement
- Foxhound puppy sometimes attacks
- My dog has formed a stricture at the end of her esophagus
- Maltese chewing everthing
- Puppy won't stop biting
- Kennel Cough – What Is It and Should I Vaccinate?
- Visit The Dog Homepage
- Sign Up For Our Free Weekly Email Newsletter